Advertisement

B-method approach to blow-up solutions of fourth-order semilinear parabolic equations

  • Guanze Huo
  • Yongkui Zou
  • Yingxiang XuEmail author
Original Paper
  • 2 Downloads

Abstract

B-method is a novel method developed by Beck et al. (SIAM J. Sci. Comput. 37(5), A2998–A3029, 2015), and has been shown theoretically to be very advantageous in time discretization of the second-order parabolic equations with blow-up solutions. In this paper, we extend the B-method to approximate the blow-up solution of a class of fourth-order parabolic equations, which plays very important role in many engineering applications. First, by following the systematic means of constructing numerical schemes based on the technique of variation of constants proposed by Beck et al., we give some B-method schemes for the fourth-order semilinear parabolic equations. Second, we perform a truncation error analysis to show when and why the B-method scheme is advantageous over its classical counterpart. Third, we take one of the constructed numerical schemes as an example to show the well-posedness using the technique of upper and lower solutions. Last, we carry out numerical experiments to approximate the blow-up solutions and illustrate the efficiency of our numerical schemes.

Keywords

Fourth-order parabolic equation B-method Blow-up solution 

Notes

Acknowledgments

We thank the anonymous referees for their constructive suggestions and useful comments, which have substantially improved our paper.

Funding information

Yongkui Zou is supported by NSFC-11771179 and NSFC-91630201. Yingxiang Xu is supported by NSFC-11671074 and the Fundamental Research Funds for the Central Universities (No. 2412018ZD001)

References

  1. 1.
    Ball, J.M.: Finite time blow-up in nonlinear problems. In: Crandall, M.G. (ed.) Nonlinear Evolution Equations, pp 189–205. Academic Press, New York (1978)Google Scholar
  2. 2.
    Beck, M., Gander, M. J., Kwok, F.: B-methods for the numerical solution of evolution problems with blow-up solutions part I: variation of the constant. SIAM J. Sci. Comput. 37(6), A2998–A3029 (2015)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Berger, M. J., Kohn, R. V.: A rescaling algorithm for the numerical calculation of blowing-up solutions. Commun. Pure Appl. Math. 41(6), 841–863 (1988)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bertozzi, A. L., Pugh, M. C.: Finite-time blow-up of solutions of some long-wave unstable thin film equations. Indiana University Mathematics Journal 49 (4), 1323–1366 (2000)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Budd, C. J.: Adaptivity with moving grids. Acta Numerica 18(18), 111–241 (2009)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Budd, C. J., Huang, W., Russell, R. D.: Moving mesh methods for problems with blow-up. SIAM J. Sci. Comput. 17(2), 305–327 (1996)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Budd, C. J., Williams, J. F., Galaktionov, V. A.: Self-similar blow-up in higher-order semilinear parabolic equations. SIAM J. Appl. Math. 64(5), 1775–1809 (2004)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Ceniceros, H. D., Hou, T. Y.: An efficient dynamically adaptive mesh for potentially singular solutions. J. Comput. Phys. 172(2), 609–639 (2001)CrossRefGoogle Scholar
  9. 9.
    Chaves, M.: Regional blow-up for a higher-order semilinear parabolic equation. Eur. J. Appl. Math. 12(5), 601–623 (2001)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Elliott, C. M., Songmu, Z.: On the Cahn-Hilliard equation. Arch. Ration. Mech. Anal. 96(4), 339–357 (1986)CrossRefGoogle Scholar
  11. 11.
    Frank-Kamenetskii, D.A.: Towards temperature distributions in a reaction vessel and the stationary theory of thermal explosion. Doklady Acad. Nauk SSSR 18, 411–412 (1938)Google Scholar
  12. 12.
    Friedman, A., Oswald, L.: The blow-up time for higher order semilinear parabolic equations with small leading coefficients. Journal of Differential Equations 75(2), 239–263 (1988)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Galaktionov, V. A.: Five types of blow-up in a semilinear fourth-order reaction-diffusion equation: an analytic-numerical approach. Nonlinearity 22(7), 1695–1741 (2009)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Galaktionov, V. A., Williams, J. F.: Blow-up in a fourth-order semilinear parabolic equation from explosion-convection theory. Eur. J. Appl. Math. 14(6), 745–764 (2003)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Gander, M. J., Liu, Y.: On the definition of Dirichlet and Neumann conditions for the biharmonic equation and its impact on associated Schwarz methods. Domain Decomposition Methods in Science and Engineering XXIII, pp 303–311. Springer, Cham (2017)zbMATHGoogle Scholar
  16. 16.
    Hairer, E., Lubich, C., Wanner, G.: Geometric Numerical Integration: Structure-Preserving Algorithms for Ordinary Differential Equations, volume 31. Springer Science & Business Media (2006)Google Scholar
  17. 17.
    Huang, W., Ma, J., Russell, R. D.: A study of moving mesh PDE methods for numerical simulation of blowup in reaction diffusion equations. J. Comput. Phys. 227(13), 6532–6552 (2008)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Le Roux, M. N.: Semidiscretization in time of nonlinear parabolic equations with blowup of the solution. SIAM J. Numer. Anal. 31(1), 170–195 (1994)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Levine, H. A.: Some nonexistence and instability theorems for solutions of formally parabolic equations of the form \({P}u_{t}=-{A}u+\mathcal {F}(u)\). Arch. Ration. Mech. Anal. 51(5), 371–386 (1973)CrossRefGoogle Scholar
  20. 20.
    Pao, C. V.: On fourth-order elliptic boundary value problems. Proceedings of the American Mathematical Society 128(4), 1023–1030 (2000)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Rakotoson, J. E., Rakotoson, J. M., Verbeke, C.: Generalized lubrification models blow-up and global existence result. RACSAM 99(2), 235–241 (2005)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Sato, T., Watanabe, T.: Singular positive solutions for a fourth order elliptic problem in R. Communications on Pure & Applied Analysis 10(1), 245–268 (2011)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Shi, G., Chen, S.: Positive solutions of fourth-order superlinear singular boundary value problems. Bulletin of the Australian Mathematical Society 66(1), 95–104 (2002)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Van Den Berg, J. B., Vandervorst, R. C.: Stable patterns for fourth-order parabolic equations. Duke Mathematical Journal 115(3), 513–558 (2002)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Wang, Y.: On fourth-order elliptic boundary value problems with nonmonotone nonlinear function. J. Math. Anal. Appl. 307(1), 1–11 (2005)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2020

Authors and Affiliations

  1. 1.School of MathematicsJilin UniversityChangchunChina
  2. 2.School of Mathematics and StatisticsNortheast Normal UniversityChangchunChina

Personalised recommendations